Wyoming, 2022

Hail in Wyoming, April 22, 2022

April 22, 2022 · NWS CYS · 4 events in 2 counties and zones

Severe thunderstorms with quarter-sized hail developed over northern Platte County during the afternoon of the 22nd moving northeast into Niobrara County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe thunderstorms with quarter-sized hail developed over northern Platte County during the afternoon of the 22nd moving northeast into Niobrara County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 22, 2:56 PM MST, 59 minutes earlier.

Area forecast discussion, Apr 22, 2:56 PM MST, 59 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
356 PM MDT Fri Apr 22 2022

.SHORT TERM...(This evening through Sunday)
Issued at 225 PM MDT Fri Apr 22 2022

The main concern with this period is the severe convection
developing along the Pine Ridge this afternoon and evening and
snow and blowing snow affecting Niobrara and Converse counties.

The latest surface/satellite analysis was showing the triple
point centered in Northern Goshen county with several storms
lightning up along the Pine Ridge with a fairly strong one
developing just north of Chadron. We will need to keep an eye on
the storm in northern Platte county as it enters the better shear
and instability in Niobrara county. At this point, this storm
appears to be more elevated which would favor better hail
development albeit marginal. However, if we see more storm
development in northern Goshen it may have a better shot of
becoming severe in northern Sioux county since this is closer to
the triple point. Outside of these storms, things should be rather
quiet early this evening, but things could become more active as
we approach midnight in the northern half of the forecast area as
the surface low gets cranked up across the Nebraska panhandle. The
main concern will be potential for more elevated thunderstorms
with the passage of the secondary frontal boundary.

The models really start cranking up the wrap around precipitation
and trowal in northeast Wyoming after midnight and continuing
through much of the day Saturday. Niobrara and Converse counties
will be on the southern edge of this trowal, but this closed low
should begin to fill in as it shifts east into to the northern
Plains. Therefore, this snow and blowing snow should be rather
shortlived and begin to wind down Saturday afternoon. However,
wind speeds will continue to be quite strong which may stir the
snow and blowing snow for a while. Not confident in blizzard
conditions at this time, due to temperatures hanging around
freezing. However, snowfall rates could be close to an inch an
hour for a few hours Saturday morning in that region.

The rest of the area will be faced with periods of light to
moderate snowfall through the day Saturday into Saturday night
along with strong winds. As a result, we hoisted High Wind
Warnings for much of southeast Wyoming and Nebraska panhandle
Saturday morning continuing through Saturday evening. These strong
winds will begin to subside on Sunday as the closed low continues
to fill in and shifts to the northern Plains. Calmer winds will
then settle in on Sunday night with clearing skies.

.LONG TERM...(Monday through Friday)
Issued at 225 PM MDT Fri Apr 22 2022

Monday...As low amplitude ridging moves over Wyoming, it will be dry
with a warming trend. Maximum temperatures mainly in the 50s with
700 mb temperatures near -3 Celsius.

Tuesday...The decent warming trend continues in earnest as the ridge
aloft moves off to our east and westerly flow aloft induces a
surface lee trough to develop helping 700 mb temperatures to rise to
near 6 Celsius, yielding maximum temperatures from the mid 60s to
mid 70s.

Wednesday...West southwest flow aloft will aid in the continued
warming trend, along with dry conditions due to the lack of low and
mid level moisture.

Thursday...Another mild day is expected as the flow aloft turns
southwest ahead of the next approaching negatively tilted shortwave
trough aloft over Idaho. Will need to watch for low level moisture
return across our eastern counties which may lead to isolated
afternoon and evening thunderstorm development.

Friday...Cooler and windy with a chance of showers and possible
thunderstorms as a potent shortwave trough aloft moves into the
western Dakotas, sending a decent cold front eastward across our
counties.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1133 AM MDT Fri Apr 22 2022

Wyoming TAFS...VFR at Rawlins until 05Z, then IFR until 15Z, then
MVFR. Thunderstorms in the vicinity from 20Z to 03Z. Wind gusts to
44 knots.

VFR at Laramie. Thunderstorms in the vicinity from 23Z to 06Z.
Wind gusts to 32 knots until 15Z, then gusts to 45 knots.

VFR at Cheyenne. Wind gusts to 36 knots until 15Z, then gusts to
42 knots.

Nebraska TAFS...VFR at Chadron and Alliance until 15Z, then MVFR.
Wind gusts to 40 knots after 20Z.

VFR at Scottsbluff and Sidney. Wind gusts to 45 knots.

&&

.FIRE WEATHER...
Issued at 225 PM MDT Fri Apr 22 2022

Windy and cooler this weekend behind a cold front with minimal
concerns. Concerns increase Monday through Thursday with low
afternoon humidities under 20 percent and gusty winds.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 9 AM Saturday to midnight MDT Saturday
     night for WYZ107-108-119.

     Red Flag Warning until 8 PM MDT this evening for WYZ430-431-433.

     High Wind Warning from 3 AM to 6 PM MDT Saturday for WYZ116>118.

     Winter Storm Warning from midnight tonight to midnight MDT
     Saturday night for WYZ101-102-112-114.

     High Wind Warning from midnight tonight to 6 PM MDT Saturday for
     WYZ110.

     Winter Weather Advisory from midnight tonight to 9 PM MDT
     Saturday for WYZ104-105-109-110-113.

     Winter Weather Advisory from midnight tonight to midnight MDT
     Saturday night for WYZ103.

NE...High Wind Warning from 9 AM Saturday to midnight MDT Saturday
     night for NEZ002-003-019>021-054-055-095-096.

     Red Flag Warning until 8 PM MDT this evening for NEZ435>437.

&&

SHORT TERM...REC
LONG TERM...RUBIN
AVIATION...RUBIN
FIRE WEATHER...RUBIN
Hazardous weather outlook, Apr 22, 4:27 AM MST, 11 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
527 AM MDT Fri Apr 22 2022

NEZ003-019-096-WYZ106>108-115-231130-
Box Butte County-Scotts Bluff County-Southern Sioux County-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Laramie Valley-
527 AM MDT Fri Apr 22 2022

This hazardous weather outlook is for portions of panhandle
Nebraska and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Low humidities, warmer temperatures and gusty southwest winds
will create elevated to critical fire weather conditions this
afternoon. Scattered showers and thunderstorms possible in the
afternoon.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Strong winds and snowfall expected Saturday.

.Spotter information statement...

Spotter activation will not be needed.

WYZ101-102-231130-
Converse County Lower Elevations-Niobrara County-
527 AM MDT Fri Apr 22 2022

This hazardous weather outlook is for portions of east central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms possible in the afternoon. A
few storms may be strong with small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Rain changes over to snow early Saturday morning with 4-7 inches
possible. Strong winds gusting to 60 mph expected Saturday causing
blowing snow and near-blizzard conditions at times.

.Spotter information statement...

Spotter activation will not be needed.

WYZ103>105-109>111-113-231130-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Upper North Platte River Basin-
527 AM MDT Fri Apr 22 2022

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and storms this afternoon. A few rumbles of
thunder may be possible along with gusty winds.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Rain changes over to snow around midnight continuing into
Saturday. 2-5 inches of snow accumulation expected in addition to
blowing snow reducing visibility at times.

.Spotter information statement...

Spotter activation will not be needed.

WYZ112-114-231130-
Sierra Madre Range-Snowy Range-
527 AM MDT Fri Apr 22 2022

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and storms this afternoon. A few rumbles of
thunder may be possible along with gusty winds.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Rain changes over to snow around midnight continuing into
Saturday. 9-16 inches of snow accumulation expected in addition
to blowing snow reducing visibility at times.

.Spotter information statement...

Spotter activation will not be needed.

NEZ020-021-054-055-WYZ119-231130-
Banner County-Morrill County-Kimball County-Cheyenne County-
East Laramie County-
527 AM MDT Fri Apr 22 2022

This hazardous weather outlook is for portions of panhandle
Nebraska and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Dense fog this morning reducing visibility below one-quarter mile
in spots. Critical fire weather conditions today with low RHs and
gusty winds.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Strong northwest winds expected Saturday afternoon and evening
gusting around 55 mph.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-095-231130-
Dawes County-Northern Sioux County-
527 AM MDT Fri Apr 22 2022

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms possible in the afternoon. A
few storms may be severe with hail and strong winds.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Rain changes over to snow Saturday morning continuing into
throughout the day. 1-3 inches of snow accumulation expected.
Strong northwest winds expected Saturday afternoon and evening
gusting around 55 mph.

.Spotter information statement...

Spotter activation will not be needed.

WYZ116>118-231130-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
527 AM MDT Fri Apr 22 2022

This hazardous weather outlook is for portions of southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and storms this afternoon. A few rumbles of
thunder may be possible along with gusty winds. Near-critical
fire weather conditions today with low RHs and gusty winds.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Strong northwest winds expected Saturday gusting around 60 mph.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The Cheyenne radar (KCYS), 181 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Niobrara

When
April 22, 3:55 PM MST
Where
Niobrara County, 3.34 mi ENE of Keeline
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.780, -104.700

Quarter-sized hail reported west of Manville along Highway 20.

Hail, Niobrara

When
April 22, 4:05 PM MST
Where
Niobrara County, 2.94 mi NNW of Manville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.820, -104.640

Quarter-sized hail reported north of Manville.

Hail, Platte

When
April 22, 5:34 PM MST
Where
Platte County, 7.37 mi NNW of Dwyer Junction
Measured
1 in hail
Reported by
Public
Coordinates
42.340, -105.050

Hail, Niobrara

When
April 22, 6:21 PM MST
Where
Niobrara County, 2.88 mi WSW of Hat Creek
Measured
1.25 in hail
Reported by
Public
Coordinates
42.920, -104.390

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012585, 1012587, 1012591, 1012589.